Torsades is a polymorphic ventricular tachycardia, meaning the ventricles will display a fast heart rate and each QRS will appear different from the next.
The QT interval represents ventricular depolarization followed by repolarization. This interval can be increased, or prolonged, due to both congenital and acquired factors. Almost all medications and toxins which prolong the QT interval do so by inhibiting potassium channels in cardiac myocytes, preventing them from repolarizing properly. This increases the chance that an early afterdepolarization will occur during this time, leading to torsades.
Torsades de pointes translates to “twisting of the points.” This refers to the EKG appearance where each QRS complex appears to cyclically move and twist around the isoelectric line, leading to its characterization as a polymorphic ventricular tachycardia.
Long QT syndrome, which describes patients with a prolonged QT interval, can either be congenital or acquired. Congenital long QT syndromes are typically due to ion channel defects in cardiac myocytes, leading to a lifelong increased risk of torsades. Examples include Romano-Ward syndrome and Jervell & Lange-Nielsen syndrome.
There are many acquired causes of long QT syndrome, whereby a patient is exposed to a medication or toxin that prolongs the QT interval, increasing the risk of torsades. Certain antibiotics, especially macrolides (azithromycin, clarithromycin, etc) and fluoroquinolones (ciprofloxacin, levofloxacin, etc), are commonly implicated.
Antiarrhythmics are medications which are given to suppress arrhythmias. Ironically, certain antiarrhythmics (class IA and III) can actually cause torsades due to their inhibitory effect on potassium channels in the heart, leading to a prolonged QT interval. Examples include amiodarone, sotalol and flecainide.
Antipsychotic medications inhibit dopamine receptors, but also inhibit a wide variety of other receptors and ion channels. In the heart, these effects can lead to a prolonged QT interval and potentially cause torsades. Examples include haloperidol, quetiapine, and risperidone.
Certain antidepressants can have inhibitory effects on cardiac ion channels and also lead to torsades, especially if used in combination with other QT-prolonging medications. Examples include tricyclic antidepressants (eg., amitriptyline, doxepin) and selective serotonin reuptake inhibitors (eg., escitalopram).
Electrolyte deficiencies are another important cause of torsades. Hypokalemia, hypomagnesemia and hypocalcemia are the most commonly implicated. Hypomagnesemia can directly cause hypokalemia. Patients taking diuretics or other medications which can cause electrolyte deficiencies as a side effect should be monitored closely.
While patients with brief episodes of torsades may present with typical arrhythmia symptoms like palpitations and lightheadedness, some patients will progress to a serious complication known as ventricular fibrillation. Ventricular fibrillation often presents with the patient suddenly collapsing due to an acute loss of cardiac function. On EKG, the ventricles will display a rapid, disorganized rhythm with loss of their normal contractions, leading to a lack of cardiac output.
For stable patients, meaning those with a stable blood pressure and no evidence of hemodynamic compromise, the treatment of choice for torsades is magnesium sulfate. This is given intravenously. Concurrently, any underlying causes should be corrected like electrolyte deficiencies or removal of offending agents.
For unstable patients with torsades, such as those with an unstable blood pressure, altered mental status, or other signs of hemodynamic compromise, the treatment is defibrillation. This uses an electric shock to attempt to convert the rhythm back to sinus rhythm.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)